We do not have unit specific information on Look-Alike/Sound-Alike medication and high-alert medications. We have the policy we reviewed, but we do not have anything shorter than the ISMP information of all the meds. We would like to see how others have set this sign/poster up.
Simply do a web browser search on the terms Look Alike Sound Alike (LASA) and High Alert (HA) Medications, look at the “Images” tab, and there are many examples to borrow from.
Two key points:
1 – The ISPM LASA list is a generic starting point for your annual review and ultimately what gets to the poster. What you want to do annually is narrow this list down to the 8-12 drug pairs that present the most risk to your organization. You base this in part on your adverse drug event data (what LASA errors or near misses have we experienced), industry literature, emerging drugs that pop up that suddenly present a LASA risk, etc.
An A+ answer would even reveal that you tailored the list by unit to the extent different nursing units in your hospital use different drug pairs. There may be different LASA pairs used in L&D/nursery, adult ICU, med/surg generally, and ED. So, start with a core list applicable to all, and then consider if an additional pair or two should be added to the poster in each unique unit.
The High Alert list/poster is usually a more static list, it is not required to change year to year. Often, we see the list defined as the PINCH drugs (potassium, insulin, narcotics, chemo, heparin) but you may identify other High Alert meds.
2 – When the surveyor is in the med room and asks a nurse about LASA and High Alert, step one is to point to the two posters (laminated and posted in an obvious, visible location). Both posters should have a date in the footer so it is clear this is the most current list/poster. The surveyor is then going to ask, “what safety steps or unique processes are in place to avoid inadvertent substitution of these LASA or dosing errors made with the High Alert?”
Nurses are often stumped by this question because the answers are so well engrained, they don’t ever think twice about them or they are steps taken by the ordering physician or pharmacy upstream from the nurse even being aware they are happening. So, as prescribers order drugs, there are alert warnings that pop up to help them recognize a mistake they are about to make. When pharmacy reviews orders, they have algorithms that try to spot inconsistency in desired indication and drug ordered.
Other examples include the eMAR having TaLL MAn lettering to draw attention to the different spelling of the LASA. Often time staff were never educated on the use of CAPS in these drug names. Also, among the steps pharmacy takes when adding drugs to the formulary is to test in advance whether a new drug inadvertently creates a LASA or High Alert risk. Pharmacy should have processes in place in the pharmacy and when they stock meds in the automated dispensing cabinet to physically separate LASA in the shelf and in the ADC. There may be other safety steps that you all can think about.
A key safety step that the nurse will know about but may not connect the dots is the bedside bar coding which should prevent a LASA error just before administration. The nurse should also add that they would submit an incident report on the “near miss” so the event can be studied to see what the root cause of this near miss might have been.
Some of these same safety steps apply also to the High Alert meds, but there may be other unique High Alert safety steps as well, such as two (2) nurses doing a double check before administration takes place. With the double check, coach nurses to be aware of and consciously avoid “confirmation bias” where my bias as the double checker is to quickly confirm what the first nurse has done because “I know that she is a smart, alert nurse who never makes a mistake.”